Japanese Journal of Mathematics

, Volume 2, Issue 2, pp 297–302 | Cite as

On some number-theoretic conjectures of V. Arnold

Original Article


In [1], V.I. Arnold conjectured “the matrix Euler congruence” \({\rm tr} A^{p^n}\equiv {\rm tr} A^{p^{n-1}}\,(\text{mod}\,{p^{n}})\) for any integer matrix A, prime p, and natural number n. He proved it for p ≤ 5, n ≤ 4. In fact the conjecture immediately follows from a result of C.J. Smyth [5]. We give a simple proof of this result and discuss a related conjecture of Arnold concerning some congruences for multinomial coefficients.

Keywords and phrases:

Euler congruences algebraic integers multiinomial coefficients 

Mathematics Subject Classification (2000):

05A10 11A07 11C20 11R04 11S15 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    V.I. Arnold, On the matricial version of Fermat–Euler congruences, Jpn. J. Math., 1 (2006), 1–24.CrossRefMathSciNetGoogle Scholar
  2. 2.
    A. Granville, Arithmetic properties of binomial coefficients. I. Binomial coefficients modulo prime powers, CMS Conf. Proc., 20 (1997), 253–276.MathSciNetGoogle Scholar
  3. 3.
    E. Jacobsthal, Tallteoretiske egenskaper ved binominalkoeffisientene. (Norwegian), Norske Vid. Selsk. Skr. (Trondheim), 1942 (1945), 1–28.MathSciNetGoogle Scholar
  4. 4.
    P. Ribenboim, The New Book of Prime Number Records, 3rd ed., Springer–Verlag, 1996.Google Scholar
  5. 5.
    C.J. Smyth, A coloring proof of a generalisation of Fermat’s little theorem, Amer. Math. Monthly, 93 (1986), 469–471.MATHCrossRefMathSciNetGoogle Scholar
  6. 6.
    R.P. Stanley, Enumerative Combinatorics. vol. 1, Wadsworth, Monterey, 1986.Google Scholar
  7. 7.
    J. Wolstenholme, On certain properties of prime numbers, Q. J. Math., 5 (1862), 35–39.Google Scholar
  8. 8.
    A.V. Zarelua, On matrix analogues of Fermat’s little theorem, Math. Notes, 79 (2006), 783–796.CrossRefMathSciNetGoogle Scholar

Copyright information

© The Mathematical Society of Japan and Springer 2007

Authors and Affiliations

  1. 1.Department of Mechanics and MathematicsMoscow State UniversityMoscowRussia

Personalised recommendations